Georgia, 2020

Damaging Winds in Georgia, July 7 to 8, 2020

July 7 to 8, 2020 · NWS FFC · 3 events in 3 counties and zones

A weak tropical low pressure system lifted slowly north across the region resulting in isolated severe thunderstorms each evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak tropical low pressure system lifted slowly north across the region resulting in isolated severe thunderstorms each evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 7, 8:29 PM EST, 18 minutes earlier.

Area forecast discussion, Jul 7, 8:29 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
929 PM EDT Tue Jul 7 2020

.UPDATE...
Old frontal boundary remains situated across south central GA this
evening. A wave of low pressure continues to move east along the
boundary and and is currently across the low country of GA/SC.
Scattered showers and isolated thunderstorms should continue to
wind down overnight with the loss of heating, but a few showers
could linger well into the overnight hours. No major changes
needed, just made some tweaks to the hourly temp/dewpoint grids.

&&

.PREV DISCUSSION... /Issued 730 PM EDT Tue Jul 7 2020/

PREV DISCUSSION... /Issued 254 PM EDT Tue Jul 7 2020/

.Tuesday Afternoon Forecast Discussion...

SHORT TERM /Tonight through Wednesday Night/...

The tropical, mesoscale, low pressure system driving the current
weather pattern continues to meander around east central Georgia
with satellite imagery currently centering it around Greensboro,
GA. With PWAT values between 1.8-2.3 inches, this system has
brought an abnormally high amount of moisture to the region, with
vertical atmospheric profiles showing a nearly moist adiabatic
profile. A moist, profile in the low-to-mid levels of the
atmosphere combined with low mid-level lapse rates will make
severe thunderstorms difficult to develop this afternoon, but
widespread light showers and training lines of heavy showers and
storms should paint the forecast area this afternoon before fading
into tonight.

Tomorrow the surface low will move towards the Carolina coastlines
with winds shifting fully out of the west, but the airmass over the
forecast area will see little change with numerous showers and
storms expected once again, though most likely with a bit less
coverage than this afternoon.

Highs in the mid-80s tomorrow and near 70 tonight and tomorrow night
will be near-normal. Enjoy it while it lasts before the warm up
through the rest of the week.

Thiem

LONG TERM /Thursday through Tuesday/...

Thursday kicks off as the surface low finally makes it to the coast,
pulling with it the heavy rain that we started off the week with.
The flow on the backside of the low becomes NNE and our pops return
to chance to account for afternoon convection. A few isolated storms
could become severe as daytime heating creates plenty of
instability.

From Friday on, the pattern remains largely unchanged. A strong
upper level high pressure system over the SW United States will
continue to steer low pressure systems from out of the great lakes
through the SE. This nearly continuous upper level trough will keep
pops at chance through the rest of the forecast period.

Temperatures will remain in the upper 80s in northern Georgia and
lower 90s across south and central Georgia. Dewpoints will range
from the mid to lower 70s for most of the CWA. This combination of
heat and humidity will push heat indices over 100 for SE portions of
the CWA Friday through Sunday. A weak cold front moving through on
Monday and into Tuesday will help to moderate temperatures slightly,
but overall the heat will continue.

Vaughn

AVIATION...
00Z Update...
Widespread showers should be on the decrease after sunset.
Widespread IFR cigs are possible again overnight, with some
lifting to MVFR through the late morning. Winds should be on the
east side overnight, but should go over to the NW side during the
mid to late morning tomorrow. Shower timing/coverage on Wednesday
should be very similar to today.

//ATL Confidence...00Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  86  70  89 /  50  70  40  50
Atlanta         71  85  70  87 /  50  70  50  50
Blairsville     65  80  65  82 /  50  70  40  50
Cartersville    70  86  69  89 /  50  60  40  50
Columbus        73  86  72  90 /  50  70  40  50
Gainesville     69  84  69  86 /  50  70  50  50
Macon           72  86  71  89 /  60  70  40  50
Rome            70  87  70  89 /  50  60  40  50
Peachtree City  71  85  69  88 /  50  70  40  50
Vidalia         74  87  73  89 /  60  80  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Vaughn
AVIATION...NListemaa
Hazardous weather outlook, Jul 7, 10:46 AM EST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1146 AM EDT Tue Jul 7 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1146 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Numerous to occasional showers and thunderstorms are expected,
most so this afternoon into tonight. The primary hazards will be
locally heavy rainfall and occasional lightning. Gusty winds and
frequent lightning will also be possible with any stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous showers and thunderstorms are expected,
most so during the afternoon and evening. Some storms could be
strong with gusty winds, frequent lightning and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Northeast Alabama radar (KHTX), 89 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Catoosa

When
July 7, 8:47 PM EST to 9:07 PM EST
Where
Catoosa County, 0.97 mi ESE of Ringgold to 1.14 mi NNW of Shookville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
34.917, -85.103

The public reported trees blown down on the northeast side of Ringgold from Marilyn Circle to Creeks Bend Drive, where a falling tree damaged the gutter on a home.

Thunderstorm Wind, Gwinnett

When
July 8, 7:30 PM EST to 7:50 PM EST
Where
Gwinnett County, 2.69 mi SE of Buford to 2.03 mi ESE of Rest Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
34.090, -83.970

The public reported a few trees blown down on the east side of Buford from Rolling Creek Drive to Stoneleigh Run Drive where one tree fell onto a parked car causing some damage to the roof.

Thunderstorm Wind, Forsyth

When
July 8, 8:30 PM EST to 8:35 PM EST
Where
Forsyth County, 1.56 mi NW of Cumming
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.218, -84.167

The public reported a tall pine tree blown down along Rosewood lane which damaged the windshield of a parked vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902990, 902996, 903001.